Drought, Outagamie
- When
- February 10, 6:00 AM CST to February 28, 11:59 PM CST
- Where
- Outagamie forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 44.416, -88.465 (the zone’s center; the record gives no point)
Dry weather during the latter half of January into the early part of February caused severe drought conditions (D2) in east-central Wisconsin to expand in coverage. The severe drought (D2) expanded to cover larger parts of Waupaca County, Shawano County and Oconto County and spread into extreme northwest Outagamie County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Dry weather during the latter half of January into the early part of February caused severe drought conditions (D2) in east-central Wisconsin to expand in coverage. The severe drought (D2) expanded to cover larger parts of Waupaca County, Shawano County and Oconto County and spread into extreme northwest Outagamie County. The severe drought (D2) there continued into March 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 10, 4:03 AM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 403 AM CST TUE FEB 10 2009 .SHORT TERM...TODAY THROUGH WEDNESDAY...MAIN FCST CONCERNS INCLUDE RECORD TEMPERATURES AND GUSTY SW WINDS TODAY...FOLLOWED BY PCPN TRENDS WITH THE NEXT LOW PRESSURE SYSTEM ON WEDNESDAY. A POWERFUL 981 MB LOW WAS MOVG NNE THROUGH CNTRL MN EARLY THIS MORNING...CAUSING A WARM FRONT TO LIFT INTO CNTRL WI. THE DRY SLOT OF THIS SYSTEM WAS WRAPPING INTO SE WI...WITH PCPN ASSOC WITH THE UPPER LOW MAINLY AFFECTING NW WI. AREAS OF FOG WERE STILL OCCURRING OVER NORTHERN AND EASTERN WI...MOST NOTABLY ALONG THE LK MICH SHORELINE...WHERE DENSE FOG WAS REDUCING VSBYS TO LESS THAN 1/4SM. WIDESPREAD CLEARING AND IMPROVED VSBYS WERE NOTED OVER THE S 1/2 OF WI...IN THE WARM SECTOR. FOGGY CONDITIONS SHOULD CONTINUE TO IMPROVE THIS MORNING AS THE WARM FRONT LIFTS NORTH OF THE RGN. HAVE KEPT SCT SHOWERS IN THE FCST FOR NC WI TODAY...AS WRAP-AROUND MOISTURE LINGERS THERE. FARTHER SE...EXPECT PARTLY TO MOSTLY SUNNY SKIES TO PREVAIL. MIXING THROUGH ABOUT 850 MB SHOULD RESULT IN FREQUENT WIND GUSTS TO 30-40 MPH...ALONG WITH TEMPERATURES WARMING INTO THE MID 40S NW TO MID 50S SE. EXPECT A NUMBER OF RECORD HIGHS TO BE SET THIS AFTERNOON. EXPECT GENERALLY PARTLY CLOUDY SKIES AND DECREASING WINDS TONIGHT... WHICH SHOULD ALLOW TEMPS TO DROP INTO THE UPPER 20S TO LOWER 30S. ON WEDNESDAY...MODELS OFFER VARYING SOLNS ON QPF AMOUNTS OVER NE/EC WI. MY COUNTERPART THIS MORNING MENTIONED THAT THE ECMWF WAS SHOWING THE BEST CONSISTENCY WITH THE DEEPENING LOW PRESSURE SYSTEM THAT MOVES FROM SE MO TO LOWER MI DURING THE DAY. HOWEVER... THIS TRACK WOULD SUGGEST CONSIDERABLY MORE PCPN OVER OUR SE COUNTIES THAN WHAT THE ECMWF SHOWS...SO HAVE KEPT THE LIKELY POPS GOING FOR THE FOX VALLEY/LKSHR AREAS...AND CHC POPS FROM CNTRL INTO NE WI. PCPN TYPE COULD BE TRICKY...AS MODELS SHOW H8 TEMPS CRASHING LATE IN THE DAY...AND 1000-850 MB THICKNESS VALUES APPROACHING 1300-1305. HAVE OPTED TO KEEP THE PCPN AS MAINLY RAIN IN THE FOX VALLEY/LKSHR AREAS...WITH A RN/SN MIX FARTHER WEST. .LONG TERM...WED NGT THRU NXT MON. MAIN FCST CHALLENGES TO BE ANY LINGERING PCPN WED NGT AS A STG SYSTEM PULLS AWAY FROM THE RGN AND THEN EXTENT OF PCPN LATE IN THE WORK WEEK WITH A SFC TROF WHICH IS IN NO HURRY TO LEAVE THE AREA. TEMPS ARE PROGGED TO BE ABV NORMAL THRU THE END OF UPCOMING WEEKEND AND THEN SETTLE CLOSER TO NORMAL EARLY NXT WEEK. STG STORM IS FCST TO CONT MOVG NE ACROSS LWR MI TOWARD SE ONTARIO WED NGT. LGT SNOW SHOULD LINGER OVR ERN WI DURING THE EVENING HRS WITH ADDL ACCUMULATIONS OF AN INCH OR LESS PSBL BEFORE THE SNOW DIMINISHES TO MAINLY FLURRIES OVRNGT. THE REST OF NE WI WL SEE A CHC OF EITHER LGT SNOW OR FLURRIES AS A WEAK NRN STREAM SHRTWV TROF APPROACHES ACCOMPANIED BY A DECENT SHRTWV MOVG ACROSS SRN WI. PLENTY OF CLDS AND PERSISTENT W-NW WNDS OF 10 TO 20 MPH CNTRL/15 TO 25 MPH EAST WL HOLD TEMPS UP A BIT AND HAVE RAISED VALUES UP A LITTLE. EVEN THO THIS NRN STREAM SHRTWV TROF WEAKENS OVR NE MN/LK SUPERIOR VCNTY ON THU...THE MDLS ARE INSISTENT THAT A SFC TROF WL LINGER FROM NE MN...THRU UPR MI...TO CNTRL SECTIONS OF LK HURON. CONVERGING WNDS ALONG THIS TROF AXIS MAY CREATE ENUF LIFT TO GENERATE SOME LGT SNOW OVR THE NRN HALF OF THE FCST AREA WITH SOME FLURRIES FOR SRN SECTIONS. ANY ACCUMULATIONS TO REMAIN MINOR WITH PERHAPS ONE-HALF INCH PSBL NEAR THE MID BORDER. CAA TO PREVAIL OVR THE RGN THU...THUS MAX TEMPS SHOULD BE ABT 5 DEGS COOLER THAN WEDS MAXS. THE SFC TROF IS PROGGED TO PERSIST OVR THE RGN INTO THU NGT AND MAY EVEN SAG A BIT SOUTH INTO NRN WI. INDIVIDUAL SHRTWVS MOVG E-SE THRU THE MEAN FLOW COMBINED WITH THE CONVERGENCE ALONG THE TROF MAY BE ENUF TO CONT THE SML POPS THRU THE NGT ACROSS NRN WI WITH FLURRIES FARTHER SOUTH. 8H TEMPS BY THIS TIME TO APPROACH DOUBLE DIGITS BLO ZERO (C)...THEREFORE EXPECT MIN TEMPS TO DROP DOWN INTO THE TEENS TO LWR 20S. THE SFC TROF FINALLY WEAKENS ENUF SUCH THAT ANY CONVERGENCE IS PRACTICALLY NEGLIGIBLE BY FRI. HAVE KEPT A CHC OF FLURRIES ACROSS THE NORTH WITH DRY CONDITIONS ELSEWHERE. WL HAVE TO KEEP AN EYE ON THE NXT SRN STREAM SYSTEM PUSHING ACROSS THE CNTRL PLAINS TOWARD THE MO VALLEY. TEMP ADVECTION APRS NEUTRAL ON FRI...THUS EXPECT MAX TEMPS TO BE SIMILAR TO THU WITH UPR 20S NORTH TO MID 30S CNTRL/E-CNTRL WI. THE SRN STREAM SYSTEM TO CONT ITS EWD TRACK THRU THE OHIO RIVER VALLEY RGN FRI NGT AND INTO THE MID-ATLANTIC STATES ON SAT...THUS HAVING NO IMPACT ON OUR WEATHER. ONLY CONCERNS FOR US TO BE WEAK SHRTWVS TRAVERSING THE AREA AND THE POSSIBILITY OF WNDS TRYING TO VEER N-NE FOR LK EFFECT SNOW. FOR NOW...HAVE KEPT THE FCST AREA DRY AS IT IS HARD TO DISCERN THE LOCATION/STRENGTH OF ANY SHRTWVS THIS FAR OUT IN TIME AND WNDS AT THE SFC MAY NOT GET PAST DUE NORTH. TEMPS TO REMAIN AT OR ABV NORMAL AS ARCTIC AIR IS TRAPPED WELL TO OUR NORTH. HI PRES BUILDS INTO THE WRN GREAT LKS RGN SAT NGT AND WL BE THE MAIN WEATHER FEATURE IN OUR VCNTY THRU SUNDAY...THUS CONTINUED DRY CONDITIONS WITH TEMPS EDGING CLOSER TO NORMAL. AS A NEW SYSTEM MOVS INTO THE SRN ROCKIES SUNDAY NGT...THE EXTENDED MDLS WANT TO EJECT A PIECE OF ENERGY NEWD TOWARD THE SRN SECTIONS OF THE GREAT LKS. IF THIS DOES OCCUR...A CHC OF LGT SNOW IS NECESSARY SUNDAY NGT. && .AVIATION...A WARM FRONT WAS LIFTING THROUGH CNTRL WI EARLY THIS MORNING. TO THE NORTH OF THIS FRONT...WIDESPREAD LIFR/VLIFR CIGS/VSBYS WERE OCCURRING IN FOG. FARTHER SOUTH...CONDITIONS HAD IMPROVED TO VFR IN MANY AREAS...WITH ONLY PATCHY MVFR CIGS NOTED. EXPECT CONDITIONS TO IMPROVE ACROSS N/E WI THIS MORNING AS THE FRONT CONTINUES TO SHIFT NORTH. SOME MVFR CIGS MAY LINGER OVER NC WI...WHERE WRAP-AROUND MOISTURE ASSOC WITH THE DEPARTING LOW PRESSURE SYSTEM WILL LINGER THIS AFTERNOON AND EARLY EVENING. && .MARINE...SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT TODAY. DESPITE EXTREMELY STG WINDS JUST A FEW THOUSAND FEET OFF THE SFC... COLD WATER TEMPS/ICE SHOULD KEEP CONDITIONS STABLE ENOUGH OVER LK MICH TO PREVENT GALE FORCE GUSTS FROM SURFACING. && .HYDROLOGY...A GOOD PERIOD OF SNOW MELT IS STILL EXPECTED TODAY... WITH RECORD OR NEAR RECORD HIGHS ANTICIPATED IN MOST AREAS. && .CLIMATE...FORECAST HIGH TEMPERATURES TODAY WILL RANGE FROM THE MIDDLE 40S NORTH TO THE MIDDLE 50S ACROSS EAST CENTRAL WISCONSIN. RECORD HIGH TEMPERATURES ARE LIKELY AT SEVERAL LOCATIONS. SOME RECORDS INCLUDE...47 IN 1999 AT APPLETON...45 IN 1966 AT GREEN BAY...48 AT MANITOWOC...44 IN 1976 AND 1999 AT MERRILL...53 IN 1999 AT OSHKOSH...47 IN 1903 AT STEVENS POINT...43 IN 1999 AT STURGEON BAY...47 IN 1977 AT WAUSAU AND 55 IN 1977 AT WISCONSIN RAPIDS. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KIECKBUSCH/KALLAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 439 AM CST TUE FEB 10 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111045- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 439 AM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL AFFECT LOCATIONS NEAR LAKE MICHIGAN EARLY THIS MORNING...SO MOTORISTS SHOULD USE CAUTION FOR THE MORNING COMMUTE TO WORK OR SCHOOL. CONDITIONS SHOULD IMPROVE BY MID-MORNING. RECORD OR NEAR RECORD HIGH TEMPERATURES WILL LEAD TO MORE MELTING SNOW...AND ADDITIONAL RUNOFF TODAY. AS A RESULT...WATER COULD AGAIN POND ON ROADWAYS AND PARKING LOTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STORM SYSTEM POSES A RISK OF RAIN OR SNOW OVER MAINLY EAST-CENTRAL WISCONSIN WEDNESDAY AFTERNOON AND EVENING. TEMPERATURES APPEAR TO BE WARM ENOUGH SUCH THAT ANY SNOW ACCUMULATIONS WOULD BE MINOR. AS TEMPERATURES COOL LATER WEDNESDAY NIGHT...WATER FROM PRECIPITATION OR MELTING SNOW ON AREA ROADWAYS MAY FREEZE...MAKING FOR DANGEROUS DRIVING CONDITIONS. THERE IS A CHANCE OF LIGHT SNOW ACROSS NORTHERN WISCONSIN THURSDAY INTO FRIDAY. EVEN THOUGH ACCUMULATIONS ARE EXPECTED TO BE LIGHT... THERE COULD BE SOME SLIPPERY SPOTS ON ROADWAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ521-522-541>543-111045- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 439 AM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TODAY...DUE TO STRONG SOUTH WINDS AND BUILDING WAVES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE AGAIN WEDNESDAY NIGHT INTO THURSDAY. TSK/AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1239 AM CST TUE FEB 10 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON... TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU... WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY... ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ 1239 AM CST TUE FEB 10 2009 ...PATCHY DENSE FOG EXPECTED EARLY THIS MORNING... AREAS OF FOG...LOCALLY DENSE WITH VISIBILITIES AT OR BELOW ONE-QUARTER MILE...WILL CONTINUE INTO THE EARLY MORNING HOURS. THE FOG IS EXPECTED TO BE THICKEST OVER THE HIGHER TERRAIN OF NORTH CENTRAL AND FAR NORTHEAST WISCONSIN...AND NEAR THE LAKE MICHIGAN SHORELINE. PERSONS WITH EARLY MORNING TRAVEL PLANS ACROSS CENTRAL AND NORTHERN WISCONSIN SHOULD PREPARE FOR DIFFICULT DRIVING CONDITIONS DUE TO POOR VISIBILITY AND LOCALLY SLICK ROADS. THE FOGGY CONDITIONS ARE EXPECTED TO IMPROVE LATE TONIGHT AS A WARM FRONT LIFTS NORTH THROUGH THE STATE. KIECKBUSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 502 AM CST TUE FEB 10 2009 WIZ005-010>013-019>022-040-050-073-074-101500- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-KEWAUNEE-MANITOWOC- SOUTHERN MARINETTE-SOUTHERN OCONTO- INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON... ANTIGO...KESHENA...STURGEON BAY...ALGOMA...TWO RIVERS...CRIVITZ 502 AM CST TUE FEB 10 2009 ...PATCHY DENSE FOG EXPECTED OVER NORTHERN AND FAR EASTERN WISCONSIN EARLY THIS MORNING... AREAS OF FOG...LOCALLY DENSE WITH VISIBILITIES AT OR BELOW ONE-QUARTER MILE...WILL CONTINUE ACROSS PARTS OF FAR NORTHERN AND FAR EASTERN WISCONSIN EARLY THIS MORNING. THE FOG IS EXPECTED TO BE THICKEST NEAR THE UPPER MICHIGAN BORDER...AND ALONG THE LAKE MICHIGAN SHORELINE. PERSONS WITH EARLY MORNING TRAVEL PLANS ACROSS FAR NORTHERN WISCONSIN AND NEAR LAKE MICHIGAN SHOULD PREPARE FOR DIFFICULT DRIVING CONDITIONS FOR THE MORNING COMMUTE TO WORK OR SCHOOL. THE FOGGY CONDITIONS ARE EXPECTED BY MID-MORNING AS A WARM FRONT LIFTS NORTH THROUGH THE STATE. KIECKBUSCH
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154493.